Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Flagstaff, AZ

September 19, 2004Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 19, 2004, 10:10 AM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 10:10 AM MST (17:10 UTC)
Expired
Sep 19, 2004, 1:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 191715
FFWFGZ
AZC005-025-192100-
/X.NEW.KFGZ.FF.W.0005.040919T1657Z-040919T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  NORTHWESTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 200 PM MST

* AT 945 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING IN THE ASH FORK AREA WITH 3 FEET OF WATER OVER PORTIONS
  OF HIGHWAY 89 NEAR ASH FORK. 

* THE STORMS PRODUCING THE FLASH FLOODING HAVE ENDED OVER THE
  SELIGMAN...CROSS MOUNTAIN...MOUNT HOPE...BAGDAD...WALNUT CREEK
  RANGER STATION. RAIN WILL CONTINUE OVER THE ASH FORK...YAVA...
  SKULL VALLEY...AND PAULDEN AREA THROUGH 1100 AM MST.

THE 3 TO 6 INCHES OF RAIN THAT HAS FALLEN WITHIN THE WARNING AREA 
WILL KEEP STREAMS RUN OVER THEIR BANKS FOR THE NEXT SEVERAL HOURS.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS. 
ADDITIONALLY...OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
THE HEAVY RAINS THAT FELL OVERNIGHT COULD STILL TRIGGER ROCK AND 
MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3563 11268 3552 11205 3438 11276 3431 11333
      3534 11333

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:30 AM MST, 40 minutes earlier.

Area forecast discussion, Sep 19, 9:30 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN SEP 19 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN
ARIZONA TODAY. THE RAIN WILL BE HEAVY AT TIMES...ESPECIALLY OVER THE
HIGHER ELEVATIONS OF YAVAPAI COUNTY...GILA COUNTY...THE MOGOLLON
RIM...AND THE WHITE MOUNTAINS. IN ADDITION TO THE RAIN...LOCALLY
WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION AS A COLD FRONT
APPROACHES FROM THE WEST. THIS FRONT WILL END THE RAINFALL MONDAY
AFTERNOON OR EVENING...AND WILL BRING COOLER TEMPERATURES TO MUCH OF
THE STATE FOR NEXT WEEK.

&&

.DISCUSSION...
BUSY MORNING WITH CONVECTION AND FLOODING ISSUES. UPPER TROF OVER
CALIF CONTINUES TO MOVE SLOWLY EAST WITH STRONG SW FLOW ALOFT INTO
THE STATE. DEEP SUBTROPICAL MOISTURE IS BEING PULLED NORTHWARD
AHEAD OF THE TROUGH...THE REMAINS OF JAVIER. HEAVY RAINS OCCURRING
OVER THE UPSLOPE AREAS OF YAVAPAI AND THE CENTRAL RIM AREAS ATTM. THE
LIFT IS BEING ENHANCED BY GOOD OROGRAPHIC FLOW AND JET ALOFT. DRIER
AIR SEEN JUST TO THE WEST OF THE CWA WITH THE GFS PROGGING SOME UPPER
LEVEL DRYING LATER TODAY. ISOLATED SEVERE STORMS POSSIBLE AS SHEARS
PROFILES REMAIN STRONG WITH AN UPSWING POSSIBLE IN THE WESTERN CWA
IF THE AREA SEES ANY AFTERNOON HEATING. NO TIME TO LOOK AT LATER
PERIODS THIS MORNING. FLASH FLOOD WATCH REMAINS IN EFFECT ALONG WITH
NUMEROUS OTHER FLOOD PRODUCTS. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH AZ ZONES 006>008...015>018/37/38 UNTIL MIDNIGHT
MST TONIGHT.

&&

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:38 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Sep 18, 6:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai52 min
Sep 18, 11:28 PM MSTFlash Flood WarningFGZCoconino, Yavapai62 min
Sep 19, 3:47 AM MSTSevere Thunderstorm WarningFGZYavapai28 min
Sep 19, 4:16 AM MSTSevere Thunderstorm WarningFGZYavapai29 min
Sep 19, 4:24 AM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Sep 19, 5:00 AM MSTSevere Thunderstorm WarningFGZYavapai40 min
Sep 19, 5:23 AM MSTSevere Thunderstorm WarningFGZCoconino37 min
Sep 19, 5:50 AM MSTSevere Thunderstorm WarningFGZYavapai25 min
Sep 19, 2:28 PM MSTFlash Flood WarningFGZYavapai107 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.